Alert archive / Virginia / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 102, NWS Blacksburg, VA

August 30, 2001Campbell County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 30, 2001, 6:13 PM EDT for Campbell County, Virginia. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 30, 2001, 6:13 PM EDT (22:13 UTC)
Expired
Aug 30, 2001, 7:00 PM EDT
In force
47 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Campbell County, VA

The radar

The Roanoke radar (KFCX), 106 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 30, 6:20 PM EDTHail 0.75Gladys, VA
Aug 30, 6:20 PM EDTThunderstorm WindGladys, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.2 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2001-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1247 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2001-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1247 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
1010 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

687 
WUUS51 KRNK 302213
SVRRNK
VAC031-302300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
613 PM EDT THU AUG 30 2001

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CAMPBELL COUNTY IN VIRGINIA

* UNTIL 700 PM EDT.

* AT 610 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 12 MILES SOUTHEAST OF EVINGTON...MOVING WEST AT
  5 MPH.

SOME LOCATIONS THREATENED THROUGH 700 PM EDT INCLUDE
  EVINGTON...

<<CALL TO ACTION>>LARGE HAIL AND...OR STRONG DAMAGING WINDS ARE
LIKELY WITH THIS STORM. IN ADDITION...TORRENTIAL RAINS MAY FLOOD LOW
LYING AREAS SUCH AS DITCHES AND UNDERPASSES. DO NOT DRIVE INTO AREAS
WHERE WATER COVERS THE ROAD

RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

.END
$$

14

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 3:15 PM EDT, 2 hours 58 minutes earlier.

Area forecast discussion, Aug 30, 3:15 PM EDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
315 PM EDT THU AUG 30 2001

DEEP MOISTR AND S/WVS IN SW FLOW ALOFT WILL CONT TO PRODUCE
CONVECTION THRU LATE FRIDAY NIGHT AND EARLY SATURDAY WITH FRONT
COMING THRU DURING THE DAY SAT.

ACTIVITY THIS AFTN SHUD DIMINISH WITH LOSS OF HEATING AS LTL ELSE
TRIGGERING IT. POPS TNGT 30 WEST...20 EAST. BEST CHCS ARE TMRW WITH
HEATING AHEAD OF MAIN S/WV. WEST WILL CATCH THE BRUNT OF IT TMRW
AFTN AND EVENING...GOING 60 POPS IN THE FAR WEST BOTH PERIODS...
TAPERING TO 40 POPS IN THE EAST.

MODELS TRENDING FASTER BRINGING FRONT THRU EARLY SATURDAY...SO LEFT
MENTIONABLE POPS OUT OF THE WEST...BUT LEFT A SMALL CHC OF MORNING
CONVECTION IN THE EAST.

FURTHER OUT...HIGH PRESSURE WILL MAKE A SOLID PUSH SOUTH THRU OUR FA
THRU EARLY IN THE WEEK.  MRF KEEPING IT DRY THRU TUESDAY NOW.
RETURN FLOW WILL INVADE THE FAR WEST BY THE END OF THE EXTENDED PD.

FCSTID = 9
ROA   68  81  66  79 /  20  50  40  20
LYH   65  82  64  78 /  20  40  40  30
DAN   69  86  68  81 /  20  30  40  30
BLF   62  74  58  70 /  30  60  60  10
LWB   62  74  58  70 /  30  60  60  10
BCB   64  76  62  74 /  30  50  50  20
TNB   64  75  60  72 /  30  50  50  20

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

In the hours before

Special weather statement, Aug 30, 12:16 PM EDT, 5 hours 57 minutes before
NCZ001>004-018>020-VAZ007-009>013-015>017-019-020-032-043-WVZ042>045-
301800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1216 PM EDT THU AUG 30 2001

SHOWERS AND THUNDERSTORMS...SOME WITH VERY HEAVY RAIN...
CONTINUED TO MOVE NORTHEASTWARD ACROSS SOUTHEAST WEST VIRGINIA...
SOUTHWEST VIRGINIA...AND NORTHWEST NORTH CAROLINA. THE STORMS WITH
THE HEAVIEST RAINFALL...WERE LOCATED OVER NORTH CENTRAL ASHE
COUNTY...NEAR BRANDON AND OVER SOUTHERN CARROLL COUNTY SOUTH OF
FANCY GAP. RADAR ESTIMATES OF PRECIPITATION EXCEED ONE AND ONE HALF
INCH PER HOUR IN THESE LOCATIONS. PONDING OF WATER IN LOW LYING AND
POORLY DRAINED AREAS WILL LIKELY OCCUR WITH THESE STORMS AS THEY
MOVE NORTHEAST AT 15 TO 20 MPH.

JW
Special weather statement, Aug 30, 2:05 PM EDT, 4 hours 8 minutes before
VAZ010>014-018-302000-

SPECIAL WEATHER STATEMENT CORRECTED FOR ENDING
NATIONAL WEATHER SERVICE BLACKSBURG VA
205 PM EDT THU AUG 30 2001

...THUNDERSTORMS WITH VERY HEAVY RAIN CONTINUE...

NUMEROUS THUNDERSTORMS...WITH VERY HEAVY RAIN...CONTINUED TO MOVE
NORTHEAST ACROSS THE AREA. RAINFALL RATES OF TWO INCHES AN
HOUR CAN BE EXPECTED WITH THESE SLOW MOVING STORMS. IN
ADDITION...SOME OF THE STORMS WILL HAVE WIND GUST TO 45 MPH...
ALONG WITH SMALL HAIL. HEAVIEST RAIN WAS NORTH OF INTERSTATE 81 AND
WEST OF INTERSTATE 77. THE SLOW MOVING STORMS WILL CONTINUE THROUGH
4:00 PM. THE HEAVIEST RAIN WILL AFFECT EASTERN BLAND...GILES...AND
WYTHE COUNTIES THROUGH 3:00 PM...AND ARE EXPECTED TO SPREAD NORTHEAST
THROUGH 4:00 PM. PONDING OF WATER IN LOW LYING AND POORLY
DRAINED AREAS WILL LIKELY OCCUR WITH THESE STORMS.

RMG

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 4:28 PM EDTSevere Thunderstorm WarningRNKAppomattox32 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.